Does Medicare Cover Narcan?
Narcan is the brand name version of a type of medication called naloxone. These medications are scientifically known as opioid antagonists. In simple terms, they block the dangerous effects caused by opioid drug overdoses.
Medicare Benefits Solutions
Jan 31, 2021
Because opioids influence the part of the brain responsible for the body’s regulation of breathing, an overdose can cause someone to stop breathing or to experience dangerously decreased breathing. Using Narcan in the case of an overdose can counter these life threatening symptoms and allow time to get necessary medical help.
Does your Medicare coverage include Narcan?
If you are taking prescription opioids there is always the danger of complications, misuse, or an accidental overdose. Medicare has safety checks in place to help you avoid these problems and to ensure that you can use this sort of medication for pain relief successfully and carefully.
If you have a Medicare prescription drug (Part D) plan or a Medicare Advantage (Part C) plan that includes prescription drug coverage, you probably have coverage for Narcan or its generic equivalent naloxone.
Every prescription drug plan associated with Medicare insurance has a list of drugs the plan covers. This list is called a formulary. All prescription drugs included on the formulary are categorized into tiers. The tier determines your copay.
Narcan is generally categorized as a tier three prescription drug. What you pay for your final copay cost depends on your individual plan, the provider of the plan, and where you purchase your medications. If you have prescription drug coverage through a Medicare Advantage plan, your provider might require that you get your prescriptions from a pharmacy that is in the plan’s set network.
To ensure that you have Medicare coverage for Narcan or naloxone, check your plan’s formulary. If you don’t see it listed, or you don’t have a printed formulary, call your plan provider and ask a representative for this information.
What are the signs or symptoms of an opioid overdose?
If you or someone you are caring for has a prescription for an opioid medication, you should familiarize yourself with the indications of an overdose. These can include the following signs:
• Abnormal sleepiness, or inability to wake a person up either by speaking loudly or by rubbing them on their chest.
• Breathing problems like slow or shallow breathing, or signs that the person isn’t breathing.
• The pupils of the person’s eyes are so small they look like pinpoints.
Patients who take opioid prescription drugs, all their family members, and their caregivers, should learn how to administer medications like Narcan. If any of the symptoms mentioned above are present, or if you aren’t sure but things don’t look normal, you should give the person a dose of Narcan and then call for emergency medical help.
If you would like more information about whether your Medicare insurance coverage includes Narcan, you can call your plan provider.
Find a new Medicare plan
Get a plan recommendation based on what's important to you.